A Study On Pharmacology Teaching Project

2394 Words10 Pages
Pharmacology Teaching Project A seventy-five-year-old patient is ordered to take digoxin an anti-arrhythmic drug, coumadin an anticoagulant, lasix which is a loop diuretic, and a K-Dur which is a postassium chloride supplement. For each of these medications, I will explain the drug name and therapeutic category, the dosage size and schedule, the route and technique of administration, the expected therapeutic response and when it should develop, the non-drug measures to enhance the therapeutic responses if applicable, the probable duration of treatment, the method of drug storage, the signs and symptoms of major adverse effects, the major drug to drug and drug to food interactions, who to contact if there were any adverse reactions, and…show more content…
A heartbeat that is too fast is called tachycardia. A heartbeat that is too slow is called bradycardia” (National Institutes of Health, 2011). Digoxin toxicity, or digoxin digitalis starts with stomach pain, nausea and vomiting, visual disturbances, and bradycardia. These symptoms can be mistaken for the cold or flu. It is important to report any of these symptoms along with a decreased heart rate less than sixty or an increased heart rate above one hundred beats per minute to the doctor. If digoxin is being used with thiazide or loop diuretics, hypokalemia, or a decrease in potassium is common. It is important not to take any beta blockers, or additional antiarrhythmic medications, because it can lead to a slow and decreased heart rate. Sympathomimetics increase the risk of arrhythmias and thyroid hormones decrease therapeutic effects. Licorice needs to be avoided because it increases the risk of potassium depletion and high fiber meals can decrease the absorption of digoxin. If the patient feels that the digoxin is not working, causing flu like signs and symptoms, or feels muscle weakness, muscle cramps or constipation due to not enough potassium, the health care provider needs to be contacted immediately. While the patient is taking digoxin, follow up exams are very important. A blood test is done to check the levels of electrolytes of potassium, magnesium, and calcium as well as kidney and liver
Open Document